MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Restricted Flow rate (1248)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 09/12/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella rp flex was inserted via the right internal jugular vein in a 61-year-old female with diabetes mellitus who was status post heartmate 3 left ventricular assist device implantation two days prior to rp flex placement.The patient had been supported with femoral veno-arterial extracorporeal membrane oxygenation (va-ecmo), inotropes/vasopressors, and respiratory support and remained with an open chest.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) stage e cardiogenic shock, identified by refractory shock in which the body is failing to respond to maximal lifesaving therapies with progressive end-organ dysfunction.Prior to rp flex implantation, ultrasound evaluation of the right internal jugular vein and superior vena cava did not identify thrombus.Heparin was administered prior to insertion.Following rp flex placement, va-ecmo was decannulated, thereby transitioning the patient from va-ecmo support to impella rp flex support for right ventricular mechanical circulatory support.The rp flex was temporarily reduced to performance level two (p2) during venous cannula removal, with no change in rp flow.Overnight, the patient remained clinically stable.No additional systemic anticoagulation was administered due to bleeding risk.The purge solution consisted of dextrose 5% in water (d5w) with 25 meq/l sodium bicarbonate.On the day following implant, the patient underwent chest washout and sternotomy closure.Shortly after chest closure, rp flex flow decreased to 0.1 l/min.Due to concern for possible thrombus ingestion, the clinical team elected to explant the impella rp flex.The device was removed on the day after implantation.Laboratory values obtained approximately six hours prior to the flow reduction included activated partial thromboplastin time (aptt) 54.7 seconds, international normalized ratio (inr) 2.7, hemoglobin 8.4 g/dl, and hematocrit 24%.Activated clotting time (act) values were not reported; therefore, a comprehensive review of anticoagulation management was limited.Additional information received confirmed that no alternative right ventricular mechanical support device was subsequently placed.The reported low-flow event and concern for possible thrombus ingestion occurred in the setting of recent heartmate 3 implantation, prior va-ecmo support, open chest status, limited anticoagulation due to bleeding risk, and critical cardiogenic shock.These factors may increase the risk of thrombus formation and impaired flow during mechanical circulatory support.Activated clotting time values were not reported; therefore, a comprehensive assessment of anticoagulation management was limited.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50853849
Report Number1220648-2026-13187
Device Sequence Number9553920
Product Code PYX
UDI-Device Identifier00813502012811
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2026764779
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2026
Initial Report FDA Received Date09/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HeartMate 3; VA ECMO
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight231 LB
Patient RaceBlack Or African American